Alert archive / Oregon / High Wind Watches in 2018

High Wind Watch 3, NWS Medford, OR

January 19, 20185 counties in Oregon; Siskiyou County, California

NWS Medford, OR issued this high wind watch at Jan 19, 2018, 11:37 AM PST for 5 counties in Oregon; Siskiyou County, California. It took effect at Jan 21, 2018, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 11:37 AM PST (19:37 UTC)
In effect from
Jan 21, 2018, 1:00 AM PST
Expired
Jan 20, 2018, 3:46 AM PST
In force
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 65 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS76 KMFR 191937
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1137 AM PST Fri Jan 19 2018

.A strong front could bring the potential for strong, damaging 
winds to the Shasta Valley Sunday morning into Sunday afternoon. Strong
winds are also possible in portions of the eastside, especially 
near Summer Lake from late Sunday morning into Sunday evening. 

CAZ081-201800-
/O.NEW.KMFR.HW.A.0003.180121T1200Z-180122T0000Z/
Central Siskiyou County-
Including the city of Weed
1137 AM PST Fri Jan 19 2018

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from late Saturday night through
Sunday afternoon. 

* Winds...South 35 to 45 mph with gusts up to 60 mph possible.

* Timing...Winds are expected to be strongest from Sunday morning
  into Sunday afternoon. 

* Locations include...The south end of the Shasta Valley including
  Interstate 5 will be affected. The strongest winds will be in
  the south end of the valley including Weed  and Lake Shastina  

* Impacts...Winds may make driving difficult, especially for 
  high profile vehicles heading south. Loose items may be blown 
  about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

ORZ030-031-201800-
/O.NEW.KMFR.HW.A.0003.180121T1800Z-180122T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1137 AM PST Fri Jan 19 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from Sunday morning through Sunday
evening. 

* Winds...Southwest 35 to 45 mph with gust to 65 mph possible. 

* Timing...Winds will increase Sunday morning. Winds are expected
  to be strongest Sunday afternoon into Sunday evening. 

* Locations include...Most of highway 31 including Paisley, 
  Summer Lake, and Silver Lake, and the higher terrain around the 
  Klamath and Lake county line.

* Impacts...Driving may become difficult on area roadways, 
  especially for high profile vehicles. In populated areas, 
  unsecured items may be blown about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Petrucelli
2 follow-up statements
828 
WWUS76 KMFR 200541
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
941 PM PST Fri Jan 19 2018

.A strong front could bring strong, damaging winds to portions of
the coast late Saturday night through Sunday morning and the 
Shasta Valley Sunday morning through Sunday afternoon. Strong 
winds are also possible over portions of the east side, especially
near Summer Lake from late Sunday morning into Sunday evening.

ORZ021-022-201500-
/O.EXB.KMFR.HW.A.0003.180121T0900Z-180121T2000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Bandon, Port Orford, Brookings, Harbor, 
and Gold Beach
941 PM PST Fri Jan 19 2018

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from late Saturday night through
Sunday morning. 

* Winds...Southwest 35 to 45 mph with gusts to 65 mph possible.

* Timing...Winds increase Saturday night, then peak late Saturday
  night through Sunday morning. 

* Locations include...Highway 101 from Cape Arago southward,
  including Bandon, Port Orford, Gold Beach and Brookings. 

* Impacts...Dangerous driving conditions, especially for high-
  profile vehicles. Outdoor objects may be blown away or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CAZ081-201500-
/O.EXT.KMFR.HW.A.0003.180121T1500Z-180122T0000Z/
Central Siskiyou County-
Including the city of Weed
941 PM PST Fri Jan 19 2018

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* Winds...South 35 to 45 mph with gusts up to 60 mph possible.

* Timing...Winds are expected to be strongest from Sunday 
  morning into Sunday afternoon. 

* Locations include...The south end of the Shasta Valley including
  Interstate 5, Weed and Lake Shastina.

* Impacts...Winds may make driving difficult, especially for 
  high profile vehicles heading south. Loose items may be blown 
  about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

ORZ030-031-201500-
/O.EXT.KMFR.HW.A.0003.180121T2100Z-180122T0900Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
941 PM PST Fri Jan 19 2018

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* Winds...Southwest 35 to 45 mph with gust to 65 mph possible.

* Timing...Winds increase Sunday morning, then peak Sunday 
  afternoon into Sunday evening. 

* Locations include...Most of highway 31 including Paisley, Summer
  Lake, and Silver Lake, and the higher terrain around the Klamath
  and Lake County line. 

* Impacts...Driving may become difficult on area roadways, 
  especially for high profile vehicles. In populated areas, 
  unsecured items may be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
907 
WWUS76 KMFR 201146
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
346 AM PST Sat Jan 20 2018

.A strong front will bring strong, damaging winds to portions of 
the coast late Saturday night through Sunday morning and the 
Shasta Valley and east side Sunday morning through Sunday 
evening. 

ORZ030-031-210015-
/O.UPG.KMFR.HW.A.0003.180121T2100Z-180122T0900Z/
/O.NEW.KMFR.WI.Y.0005.180121T1500Z-180122T0300Z/
/O.NEW.KMFR.HW.W.0003.180121T1500Z-180122T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
346 AM PST Sat Jan 20 2018

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...

* Winds...Southwest 40 to 50 mph with gust to 70 mph in the
  warning area. Southwest 30 to 40 mph with gusts to 50 mph in the
  advisory area.

* Timing...Winds increase Sunday morning, then peak Sunday 
  afternoon into Sunday evening. 

* Locations in the warning include...Most of highway 31 including
  Paisley, Summer Lake, and Silver Lake, and the higher terrain 
  around the Klamath and Lake County line. 

* Locations in the advisory include...Lakeview, Adel, Fort Rock,
  and highway 395 over northern Lake County.

* Impacts...Driving will become difficult on area roadways, 
  especially for high profile vehicles. In populated areas, 
  unsecured items may be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. 

&&

$$

ORZ021-022-210015-
/O.UPG.KMFR.HW.A.0003.180121T0900Z-180121T2000Z/
/O.NEW.KMFR.HW.W.0003.180121T1200Z-180121T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Reedsport, Bandon, Port Orford, 
and Gold Beach
346 AM PST Sat Jan 20 2018

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 1 PM PST SUNDAY...

* Winds...Southwest 35 to 45 mph with gusts to 65 mph possible.
  Capes and headlands may see gusts as high as 80 mph.

* Timing...Winds increase Saturday night, then peak late 
  Saturday night through Sunday morning. 

* Locations include...Gold Beach, Port Orford, Bandon and much of
  highway 101 in southwest Oregon from Pistol River north to
  Reedsport.

* Impacts...Dangerous driving conditions, especially for high-
  profile vehicles. Driving will be most hazardous near Capes and
  headlands as well as exposed sections of highway 101. Outdoor
  objects may be blown away or damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ081-210015-
/O.UPG.KMFR.HW.A.0003.180121T1500Z-180122T0000Z/
/O.NEW.KMFR.HW.W.0003.180121T1500Z-180122T0300Z/
Central Siskiyou County-
Including the city of Weed
346 AM PST Sat Jan 20 2018

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY...

* Winds...South 40 to 50 mph with gusts up to 70 mph possible.

* Timing...Winds are expected to be strongest from Sunday 
  morning into Sunday afternoon. 

* Locations include...The south end of the Shasta Valley including
  Interstate 5 from Weed to Grenada. 

* Impacts...Winds will make driving difficult, especially for high
  profile vehicles heading south. Loose items may be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 19, 9:29 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 19, 9:29 AM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
929 AM PST Fri Jan 19 2018

.DISCUSSION...Morning update...showers continue to taper off this
morning with another inch or two possible at higher elevations
through late morning.

.SHORT TERM...Snow continues to fall in the Cascades/Siskiyous and
across portions of the east side this morning. Webcams show snow
covered roads in these locations, and tripcheck.com snow reports
indicate several inches in much of the advisory area with as much
as 5 inches in the Warners east of Lakeview. Occasional snow is
expected to continue into mid morning, especially in the
mountains, so the winter weather advisory remains in effect. In
the lower elevations (below about 2500 feet) it's just rain
showers. We had a pretty good batch go through the Medford area
just after midnight, and another healthy batch is moving through
Josephine County now, and if it holds together, will be here
around 6 AM.

This is all a result of cool, moist, onshore flow being forced
over topography, and it is all being aided by an associated upper
trough axis moving onshore right now. High resolution model
guidance shows showers starting to dry up this afternoon over much
of the area as the trough axis moves east. However, the flow
remains onshore into Saturday, and thus the coast and Umpqua
Basin are expected to see showers continue.

Another strong frontal system is still on track for Sunday. While
not a lot was changed for Sunday, I did increase winds over the
usual windy spots in the Shasta Valley and east side. Latest
guidance shows the Medford to Redding gradient exceeding 9
Millibars, which is pretty impressive. However, as with the last
system, winds aloft have a lot of westerly component which tends
to keep winds from being too extreme in the Shasta Valley.
Nevertheless, we are almost certain to need at least wind
advisories in some locations with the front. Snow levels are also
going start off lower than with the last system, and while they do
rise in the afternoon, they will probably remain at or below major
pass level (4000 feet or so). As a result, Siskiyou Summit may
stay snow the whole time, and could see 2-4 inches of snow. Higher
locations (Crater, Diamond, Mt. Ashland, maybe even Lake of the
Woods) are almost sure to be all snow. -Wright

&&

.AVIATION...19/12Z TAF CYCLE...A mix of VFR and MVFR conditions
prevail with isolated areas of IFR/LIFR conditions in valleys west
of the Cascades. The showery air mass will result in variable
conditions so there could be periods of brief improvement or lower
conditions, especially in valleys between showers. Coverage of
showers and snow showers will diminish after 15Z with the majority
of showers during the remainder of today and this evening occurring
near and along the coast. The freezing level will remain near 3000
ft MSL through today. The lowest conditions should improve later
this morning to VFR with an unstable air mass over the area to
promote mixing, but areas of MVFR with mountain obscuration are
expected throughout the TAF period. /BR-y

&&

.MARINE...Updated 230 AM PST Friday 19 Jan 2018...Westerly swell
will gradually subside but remain very high and very steep through
tonight. Swell dominated seas will stay high and steep but diminish
briefly to 11 to 13 feet late Saturday afternoon into Saturday
evening. Another strong front will move through late Saturday night
into Sunday. This front will bring another round of strong south
winds and very high seas. Current models are showing high end gales
for all of the waters, and possible storm force conditions north of
Cape Blanco and have issued a Storm Watch for this. Currently it
looks like the best time window for possible storm force winds will
be early Sunday morning with winds diminishing Sunday afternoon.

Seas will build again ahead of this front. Although not as high as
the previous event, very steep seas of 20 to 23 feet are expected by
early Sunday morning. High pressure will bring brief improvement
Monday, but seas will remain elevated and another strong front is
expected Tuesday. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 AM PST Saturday for ORZ021-022.
     Winter Weather Advisory until 10 AM PST this morning for ORZ030.
     Winter Weather Advisory until 10 AM PST this morning for
     ORZ027-028.

CA...Winter Weather Advisory until 10 AM PST this morning for CAZ080.
     Winter Weather Advisory until 10 AM PST this morning for CAZ085.

Pacific Coastal Waters...Gale Watch from Saturday evening through
     Sunday afternoon for PZZ350-356-370-376.
     Hazardous Seas Warning until 4 AM PST Saturday for
     PZZ350-356-370-376.
     Storm Watch from Saturday evening through Sunday afternoon for
     PZZ370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:42 AM PSTStorm WatchMFR24 hr
Jan 19, 2:09 PM PSTSmall Craft AdvisoryMFR32 hr
Jan 19, 2:35 PM PSTWinter Storm WatchMFRSiskiyou25 hr

Nearby

High Wind Watches in Oregon, 2018High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.